Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 36, NWS Albuquerque, NM

April 18, 20234 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Apr 18, 2023, 1:05 AM MDT for 4 counties in New Mexico. It took effect at Apr 18, 2023, 1:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 1:05 AM MDT (07:05 UTC)
In effect from
Apr 18, 2023, 1:00 PM MDT
Expired
Apr 18, 2023, 8:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 130 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4298 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS75 KABQ 180705
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
105 AM MDT Tue Apr 18 2023

NMZ201-202-205-181800-
/O.NEW.KABQ.WI.Y.0036.230418T1900Z-230419T0200Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
105 AM MDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Chuska Mountains, Northwest Plateau, and West Central 
  Plateau.

* WHEN...From 1 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
280 
WWUS75 KABQ 181748
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1148 AM MDT Tue Apr 18 2023

NMZ201-202-205-190200-
/O.CON.KABQ.WI.Y.0036.230418T1900Z-230419T0200Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-
1148 AM MDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Chuska Mountains, Northwest Plateau, and West Central 
  Plateau.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

16/44
001 
WWUS75 KABQ 190159
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
759 PM MDT Tue Apr 18 2023

NMZ202-191100-
/O.EXP.KABQ.WI.Y.0036.000000T0000Z-230419T0200Z/
/O.NEW.KABQ.WI.Y.0037.230419T1500Z-230420T0200Z/
Chuska Mountains-
759 PM MDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Chuska Mountains.

* WHEN...From 9 AM to 8 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ205-191100-
/O.EXP.KABQ.WI.Y.0036.000000T0000Z-230419T0200Z/
/O.NEW.KABQ.WI.Y.0037.230419T1800Z-230420T0200Z/
West Central Plateau-
759 PM MDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...West Central Plateau.

* WHEN...From Noon to 8 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Blowing dust may reduce visibility below one 
  mile at times in dust prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ201-190300-
/O.EXP.KABQ.WI.Y.0036.000000T0000Z-230419T0200Z/
Northwest Plateau-
759 PM MDT Tue Apr 18 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

$$

NMZ206-213>215-223-226-229-191100-
/O.NEW.KABQ.WI.Y.0037.230419T1500Z-230420T0200Z/
West Central Mountains-Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Central Highlands-South Central Mountains-Northeast
Highlands-
759 PM MDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT WEDNESDAY...

* WHAT...West-southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Sangre de Cristo Mountains, West Central Mountains, 
  Central Highlands, South Central Mountains, and Northeast 
  Highlands.

* WHEN...From 9 AM to 8 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ203-204-207-210-211-216>219-221-222-224-225-227-228-231>233-239-
240-191100-
/O.NEW.KABQ.WI.Y.0037.230419T1800Z-230420T0200Z/
Far Northwest Highlands-Northwest Highlands-West Central
Highlands-Tusas Mountains Including Chama-Jemez Mountains-Upper
Rio Grande Valley-Espanola Valley-Santa Fe Metro Area-Middle Rio
Grande Valley including the Albuquerque Metro Area-Sandia and
Manzano Mountains including Edgewood-Estancia Valley-South
Central Highlands-Upper Tularosa Valley-Johnson and Bartlett
Mesas Including Raton Pass-Far Northeast Highlands-Harding County-
Eastern San Miguel County-Guadalupe County-Eastern Lincoln County-
Southwest Chaves County-
759 PM MDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

* WHAT...West-southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, north central, 
  northeast, southeast, and west central New Mexico.

* WHEN...From Noon to 8 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Blowing dust may reduce visibility below one 
  mile at times in dust prone locations, especially across eastern 
  NM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Guyer

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 17, 11:24 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 17, 11:24 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1124 PM MDT Mon Apr 17 2023

...New AVIATION...

.SYNOPSIS...
Issued at 226 PM MDT Mon Apr 17 2023

Isolated showers and thunderstorms will continue across portions
of east central and southeast NM through the early evening hours.
These storms will be capable of strong and erratic wind gusts, but
generally, little rainfall. Precipitation chances will then be
minimal through the Thursday as the main focus will be strong
winds and critical fire weather concerns. Wednesday will be the
windiest day of the week where westerly wind gusts may near 50
mph. Cooler temperatures are expected for the end of the week,
before slowly warming back up early next week.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 226 PM MDT Mon Apr 17 2023

Isolated showers and thunderstorms with gusty winds and little rain
may linger until 7 or 8 pm this evening over east and southeast
parts of Roosevelt County, before exiting east of the forecast area.
There may be some patchy fog late tonight and early Tuesday morning
from around Clovis southward, where humidity recovery near 100
percent is expected. Southwest winds will strengthen on Tuesday as
an upper level trough crosses the northern and central Rockies, and
humidities will plummet, producing critical fire weather conditions
over much of the forecast area.  Wind gusts from 30-40 mph will be
common on Tuesday afternoon, except up to 50 mph over some of the
high peaks of the northern mountains.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 226 PM MDT Mon Apr 17 2023

Strong westerly winds will be the rule on Wednesday as an upper
level jet crosses NM and a surface low deepens to 992 mb near the
NM/CO/OK border. Strong mixing combined with the healthy surface
pressure gradient will lead to widespread windy conditions. It's
likely that some areas will need a Wind Advisory as we near the
event. Areas of blowing dust are likely given the lack of recent
precipitation. Additionally, humidity values will be very low
resulting in widespread critical fire weather concerns, which will
be discussed more in the Fire Weather section below. High
temperatures on Wednesday will generally be near to above normal,
except across far northwest NM where temps may be a bit below
normal. Late Wednesday into Thursday, a cold front will sweep
across the area from west to east, then during the day Thursday,
the backdoor segment of the cold front will slide southward
across the eastern plains. The fronts will not bring any
additional moisture to the area, but temperatures will cool a few
to several degrees. However, but the afternoon, strong west to
northwest winds will return across the area, though in general,
winds will not be as strong as Wednesday. Thursday night into
Friday, a sharp trough, or perhaps weakly closed low, will slide
across northeast NM. The associated Pacific and backdoor cold
fronts will slide through the area with breezy to locally windy
conditions along and behind the front. The backdoor segment should
introduce some moisture into eastern NM, and there is a
possibility of light rain and high elevation snow across at least
northeast NM. The weekend is expected to be much quieter, with
less wind and slowly warming temperatures.

&&

.AVIATION...
(06Z TAFS)
Issued at 1116 PM MDT Mon Apr 17 2023

Low level moisture making a run westward and back into ern NM at
05Z. Impacts not expected at KROW and KTCC but MVFR cigs may
impact KCVN and KCVS by 18/12Z. Low level moisture to exit rapidly
aft 18/15Z as sw-wly winds strengthen with potential for gusts to
around 40 kt over nw and ne NM. Otherwise sct mid to high level
clouds.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Mon Apr 17 2023

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TUESDAY THROUGH
THURSDAY...

A broad upper level low pressure system will slowly cross the
northern Rockies through wide week steering the jet stream over NM
producing a stretch of critical fire weather conditions Tuesday
through Thursday.  After some drier variety thunderstorms that occur
over the plains of Roosevelt County late this afternoon and early
evening, southwest winds will strengthen areawide Tuesday and
humidities will plummet into the single digits many places with
widespread critical fire weather conditions over western and eastern
parts of the fire weather forecast area. Locally critical fire
weather conditions are also expected from around Dulce, Chama, and
Cuba southward through the middle Rio Grande Valley, as well as the
Sandia/Manzano and Gallinas Mountains, but they are not included in
the Red Flag Warning which is now in effect for Tuesday. After fair
to poor humidity recoveries Tuesday night, winds will strengthen
further Wednesday, when humidities will again drop into the single
digits many places with critical fire weather conditions area
areawide. Wednesday should feature the strongest winds of the week
with gusts reaching 45 to 55 mph across the forecast area.  Pacific
and back door cold fronts will cross Wednesday night, shifting the
wind direction out of the west and northwest for Thursday.  Despite
high temperatures a near and several degrees below normal on
Thursday, humidities will again plummet into the single digits many
places with another round of critical fire weather conditions
areawide.  In addition, Haines Indices will vary mostly from 5-6 on
Tuesday through Thursday. Winds will weaken on Friday, but an upper
level trough will bring a chance for rain and snow showers to the
northern mountains and northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  40  73  43  64 /   0   0   0   0
Dulce...........................  31  68  34  61 /   0   0   0   0
Cuba............................  37  68  38  65 /   0   0   0   0
Gallup..........................  34  68  35  64 /   0   0   0   0
El Morro........................  35  65  35  62 /   0   0   0   0
Grants..........................  33  71  34  66 /   0   0   0   0
Quemado.........................  35  69  36  67 /   0   0   0   0
Magdalena.......................  41  73  42  71 /   0   0   0   0
Datil...........................  37  69  38  66 /   0   0   0   0
Reserve.........................  34  73  34  70 /   0   0   0   0
Glenwood........................  45  75  44  73 /   0   0   0   0
Chama...........................  29  60  29  54 /   0   0   0   0
Los Alamos......................  43  67  42  62 /   0   0   0   0
Pecos...........................  41  68  40  65 /   0   0   0   0
Cerro/Questa....................  40  63  39  59 /   0   0   0   0
Red River.......................  33  56  31  51 /   0   0   0   5
Angel Fire......................  28  59  29  54 /   0   0   0   0
Taos............................  32  68  32  63 /   0   0   0   0
Mora............................  37  67  39  63 /   0   0   0   0
Espanola........................  39  75  40  71 /   0   0   0   0
Santa Fe........................  42  69  41  67 /   0   0   0   0
Santa Fe Airport................  39  72  39  69 /   0   0   0   0
Albuquerque Foothills...........  48  75  49  72 /   0   0   0   0
Albuquerque Heights.............  46  76  46  73 /   0   0   0   0
Albuquerque Valley..............  44  79  44  74 /   0   0   0   0
Albuquerque West Mesa...........  45  76  46  73 /   0   0   0   0
Belen...........................  41  81  41  79 /   0   0   0   0
Bernalillo......................  44  78  45  75 /   0   0   0   0
Bosque Farms....................  41  80  41  77 /   0   0   0   0
Corrales........................  45  78  45  74 /   0   0   0   0
Los Lunas.......................  42  80  41  77 /   0   0   0   0
Placitas........................  46  74  47  72 /   0   0   0   0
Rio Rancho......................  45  77  46  74 /   0   0   0   0
Socorro.........................  44  83  44  81 /   0   0   0   0
Sandia Park/Cedar Crest.........  43  68  43  66 /   0   0   0   0
Tijeras.........................  43  71  43  69 /   0   0   0   0
Edgewood........................  40  72  39  69 /   0   0   0   0
Moriarty/Estancia...............  36  73  35  70 /   5   0   0   0
Clines Corners..................  39  69  39  67 /   5   0   0   0
Mountainair.....................  41  72  40  71 /   0   0   0   0
Gran Quivira....................  41  72  41  72 /   0   0   0   0
Carrizozo.......................  48  77  50  76 /   0   0   0   0
Ruidoso.........................  45  68  46  69 /   0   0   0   0
Capulin.........................  37  70  38  69 /   0   0   0   0
Raton...........................  33  73  36  71 /   0   0   0   0
Springer........................  34  75  39  73 /   0   0   0   0
Las Vegas.......................  39  70  42  68 /   0   0   0   0
Clayton.........................  43  80  44  76 /   0   0   0   0
Roy.............................  40  75  42  72 /   0   0   0   0
Conchas.........................  43  82  47  80 /   5   0   0   0
Santa Rosa......................  42  79  45  78 /   5   0   0   0
Tucumcari.......................  46  83  47  83 /  10   0   0   0
Clovis..........................  46  83  46  83 /  10   0   0   0
Portales........................  46  85  47  85 /   5   0   0   0
Fort Sumner.....................  44  83  46  83 /  10   0   0   0
Roswell.........................  47  89  50  88 /   0   0   0   0
Picacho.........................  46  80  49  80 /   0   0   0   0
Elk.............................  46  77  48  76 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Tuesday for NMZ101-104-
105-109-121>123-125-126.

Fire Weather Watch from Wednesday morning through Wednesday
evening for NMZ101-104>106-109-120>126.

&&

SHORT TERM...44
LONG TERM....34
AVIATION...42

In the hours before

Special weather statement, Apr 17, 7:15 PM MDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
715 PM MDT Mon Apr 17 2023

NMZ235-180145-
Curry County-
715 PM MDT Mon Apr 17 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN CURRY
COUNTY THROUGH 745 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saint Vrain, or 13 miles west of Clovis, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clovis, Melrose, Saint Vrain, Ranchvale, Portair and Cannon Air Force
Base.

This includes Highway 60 between Mile Markers 361 and 382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3430 10348 3445 10372 3468 10329 3453 10308
TIME...MOT...LOC 0114Z 288DEG 12KT 3447 10343

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:15 PM MDTSpecial Weather StatementABQCurry30 min
Apr 18, 2:16 AM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Colfax, Curry, De Baca and 18 more44 hr

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.